Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 26, 2017, 7:40 PM PDT for Klamath County, Oregon; Siskiyou County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2017, 7:40 PM PDT (02:40 UTC)
- Expired
- Jun 26, 2017, 8:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Siskiyou County, CA, Klamath County, OR
The radar
The Medford radar (KMAX), 53 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2437 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
919 WUUS56 KMFR 270240 SVRMFR CAC093-ORC035-270330- /O.NEW.KMFR.SV.W.0024.170627T0240Z-170627T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 740 PM PDT MON JUN 26 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... North central Siskiyou County in northern California... Southwestern Klamath County in south central Oregon... * Until 830 PM PDT * At 740 PM PDT, a severe thunderstorm was located over Klamath River Campground, or 21 miles southwest of Klamath Falls, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Dorris, Miller Island Klamath Wildlife Area, Spring Island Boat Launch, Worden, Keno, Klamath River Campground and Topsy Campground. # * This includes the following highways... US 97 in Oregon between mile markers 283 and 291. US 97 in California between mile markers 45 and 54. Highway 66 in Oregon between mile markers 36 and 42, and between mile markers 47 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4194 12226 4211 12222 4216 12182 4186 12186 TIME...MOT...LOC 0240Z 277DEG 7KT 4203 12210 HAIL...1.00IN WIND...<50MPH $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:59 PM PDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 26, 2:59 PM PDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
259 PM PDT Mon Jun 26 2017
.DISCUSSION...The thunderstorm potential late today and this
evening was the focus of this forecast. Strong thunderstorms have
already occurred well north of our area...mainly north of a line
from Bend to John Day. Across southern Oregon and far northern
California, the area of thunderstorm development later this
afternoon should be across Siskiyou County into the Siskiyous and
Cascades, Klamath County, and northern Lake County. There is
sufficient moisture and instability to support thunderstorm
initiation at higher elevations in this region and the steering
flow will be from the southwest.
There is a distinct difference in the cumulus field at 230 pm
across the Rogue Valley (Yes, we do look outside too). Not much
cumulus development over the Rogue Valley but much more pronounced
building cumulus clouds were over the Siskiyous. The southern end
of the Rogue Valley (Ashland/Talent) has a greater chance of
seeing a thunderstorm later today than points north and west where
the airmass is more stable.
Elsewhere, have taken the isolated thunderstorms out of southern
and eastern Modoc County and far southeast Lake County where
surface dewpoints have dropped considerably with much drier air
above. Also, a thunderstorm has popped up just offshore of the
Douglas-Lane county line. These elevated, not surface-based,
convective storms will move north away from our area. Marine low
stratus will also remain at the coast and into the coastal
valleys.
Not a whole lot to discuss beyond today with more typical benign
summer weather this week. We added a slight chance of
thunderstorms Tuesday late afternoon and evening to the Cascades
and Siskiyous due to instability and the GFS model showing
precipitation developing. For the rest of the forecast period the
temperatures will be near to slightly above normal and probably
dry with a more westerly flow aloft.
Sandler
&&
.AVIATION...26/18Z TAF CYCLE...Along the coast and into the Umpqua
Valley, expect MVFR/IFR cigs throughout the TAF period. The
challenge is the thunderstorm forecast for inland areas... a trough
axis will be located just offshore this afternoon, and scattered
thunderstorms over the western siskiyous northeastward into the
Cascades and East Side are expected this afternoon. Confidence is
lower in thunderstorm coverage in the Rogue Valley...as there
isn't as strong of a trigger as yesterday. Though thunderstorms
can't be ruled out in the Umpqua Valley, did not have the
confidence to put in the TAF. -MSC
&&
.MARINE...Updated 200 PM Monday, 26 June 2017...South to
southwest winds and light seas will persist through tonight. The
thermal trough is expected to develop along the coast Tuesday and
strengthen into Wednesday. This will result in the return of gusty
north winds and steep to very steep wind driven seas. The strongest
winds and seas are forecast from Cape Blanco south, where gales and
very steep and Hazardous seas are possible, but all areas will
experience at least small craft advisory level seas. These
conditions are likely to persist through the remainder of the week.
-BPN/CC
&&
.FIRE WEATHER...Updated 130 PM Monday, 26 June 2017...Unstable
conditions will combine with an upper level disturbance moving in
from the west to generate isolated to scattered storms over much of
the forecast area this afternoon. Lightning amounts should be less
than yesterday as moisture is less and there should be a quick
decrease in storms from west to east as even drier air moves in and
solar heating is lost. Also of concern is the potential for erratic
and gusty winds near storms today. Gusts of 40 to 50 mph are
possible near thunderstorms this afternoon and evening, especially
for storms that develop east of the Cascades. Outside of
thunderstorms, gusty general west winds and continued low humidity
may fan any new fire starts. A Red Flag Warning continues for much
of Modoc County due to expected wind gusts of 30 mph and humidity 15
percent or less.
Red flag warnings remain in effect for the potential of increased
initial attack activity. Tomorrow there is a slight chance for
thunderstorms over Siskiyou County with some lingering instability
and midlevel moisture. The rest of the week should be quieter as
cooler and more stable conditions dominate. -CC/SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ625.
Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
Red Flag Warning until 8 PM PDT this evening for ORZ620-622.
Red Flag Warning until 11 PM PDT this evening for ORZ624.
CA... Red Flag Warning until 8 PM PDT this evening for CAZ280.
Red Flag Warning until 8 PM PDT this evening for CAZ281.
Red Flag Warning until 7 PM PDT this evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory from 11 AM Tuesday to 11 AM PDT Thursday
for PZZ356-376.
Small Craft Advisory for hazardous seas from 11 AM Tuesday to 11
AM PDT Thursday for PZZ350-356-370-376.
Hazardous Seas Watch from late Tuesday night through Thursday
morning for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:30 PM PDT | Special Weather Statement | MFR | 45 min | |
| Jun 26, 9:21 PM PDT | Special Weather Statement | MFR | 24 min | |
| Jun 27, 2:56 PM PDT | Small Craft Advisory | MFR | 56 hr | |
| Jun 27, 2:56 PM PDT | Hazardous Seas Warning | MFR | 38 hr | |
| Jun 27, 2:56 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 48 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.